Illinois, 2012

Damaging Winds in Illinois, October 17, 2012

October 17, 2012 · NWS LSX · 3 events in 3 counties and zones

A strong cold front moved through the region triggering showers and thunderstorms. Some of the thunderstorms produced damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A strong cold front moved through the region triggering showers and thunderstorms. Some of the thunderstorms produced damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Oct 17, 2:28 PM CST, 2 hours 5 minutes earlier.

Area forecast discussion, Oct 17, 2:28 PM CST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
328 PM CDT WED OCT 17 2012

.SHORT TERM...
ISSUED AT 327 PM CDT WED OCT 17 2012
(TONIGHT THROUGH FRIDAY)

COLD FRONT TO MOVE THROUGH STL METRO AREA BY 00Z...EXITING THE CWA
BY 03Z-04Z TIMEFRAME. IN THE MEANTIME...DECENT DEEP LAYER SHEAR TO
BE PARALLEL TO FRONTAL BOUNDARY...SO EXPECT LINEAR CONVECTION OVER
FORECAST AREA TO MOVE THROUGH RATHER QUICKLY WITH MAIN THREAT BEING
DAMAGING WINDS. STILL POSSIBLE FOR SOME ISOLATED SUPERCELLS OVER FAR
SOUTHERN PORTIONS OF FORECAST AREA BUT LIMITED INSTABILITY DUE TO
LINGERING CLOUD COVER. CURRENTLY HAVE SVR THUNDERSTORM WATCH IN
EFFECT UNTIL 01Z...THEN ACTIVITY TO QUICKLY EXIT...COMING TO AN END
BY 07Z. CLOUDS THEN TO CLEAR OUT FOR PORTIONS OF FORECAST AREA...BUT
WILL BEGIN TO SEE WRAP AROUND CLOUDS ON BACKSIDE OF SYSTEM SLIDE
INTO NORTHERN PORTIONS OF FORECAST AREA TOWARDS DAYBREAK. AS FOR LOW
TEMPS...LOW TO MID 40S.

ON THURSDAY...WITH STRONG CYCLONIC FLOW...WINDS TO PICKUP FROM THE
WEST TO NORTHWEST...AROUND 15 TO 25 MPH WITH GUSTS TO 35 MPH AT
TIMES...ESPECIALLY OVER CENTRAL AND NORTHERN MO AS WELL AS WEST
CENTRAL IL...THOUGH REMAIN BELOW WIND ADVISORY CRITERIA.
OTHERWISE...DEALING WITH WRAP AROUND CLOUDS AND CHANCES OF SHOWERS
WITH BEST CHANCES ALONG AND NORTH OF I-70 THROUGH FRIDAY BEFORE
COMING TO AN END. COLDER AIR TO FILTER IN AS WELL WITH HIGHS ONLY IN
THE MID 50S NORTH TO THE LOW 60S FAR SOUTH ON THURSDAY. LOWS
THURSDAY NIGHT WILL BE IN THE LOW TO MID 40S...WITH HIGHS ON FRIDAY
IN THE MID TO UPPER 50S.

BYRD
&&

.LONG TERM...
ISSUED AT 327 PM CDT WED OCT 17 2012
(FRIDAY NIGHT THROUGH WEDNESDAY)

BY THE WEEKEND...WEAK SURFACE RIDGE TO BUILD IN WITH TEMPERATURES
MODERATING AND WARMING UP INTO THE LOW TO MID 60S ON SATURDAY AND
INTO THE LOW TO MID 70S BY SUNDAY AS RIDGE MOVES OFF TO THE EAST.
BY SUNDAY NIGHT NEXT WEATHER SYSTEM TO APPROACH REGION WITH FRONT
STALLING OUT OVER FORECAST AREA. WILL SEE A CHANCE OF RAIN MONDAY
NIGHT THROUGH TUESDAY. BEYOND THAT EXTENDED MODELS HAVE DIFFERING
OPINIONS ON HOW TO HANDLE THE STALLED FRONT...SO KEPT FORECAST DRY
TUESDAY NIGHT AND WEDNESDAY FOR NOW.

BYRD
&&

.AVIATION...
ISSUED AT 110 PM CDT WED OCT 17 2012

CONVECTIVE LINE IS BEGINNING TO DEVELOP OVER SOUTHWEST MISSOURI AT
THIS TIME. THE LINE IS EXPECTED TO MOVE EAST-NORTHEASTWARD AT
SPEEDS OF 40 KTS. LOWER SHEAR PROFILE (0-3 KM) SUGGEST LINE NORMAL
COMPONENT SUGGESTING STRONG WINDS WITH THE CONVECTIVE LINE. WE
HAVE INCLUDED GST TO 35 KTS AND MAYBE HIGHER AS THE LINE MOVE
ACROSS STL..SUS..AND CPS AREAS. SHEAR PROFILE OVER SOUTHEAST
MISSOURI...SOUTHERN ILLINOIS MORE POTENTIAL FOR SUPERCELLUAR
STRUCTURES TO EVOLVE. INSTABILITY IS STILL LIMITED AT THIS TIME
WITH MUCAPE VALUES AROOUND 1000 J KG-1. EXPECT THE LIND TO MOVE
EAST NORTHEASTWARD AND MOVE THROUGH STL AREA AROUND 2200 - 2300
UTC TIME FRAME. THE CONVECTIVE LINE MAY NOT MOVE INIO COOU AREA BUT
COU WILL CONTINUE TO EXPERIENCE RASH TSRA FROM 2100 - 2300 UTC.
CONVECTIVE LINE WILL MOVE EAST OF STL BY 0000 UTC. SKIES WILL
BECOME PARTLY CLOUDY AFTER 0200-0300 UTC. SURFACE WINDS WILL
REMAIN FROM THE WEST AT 10KTS AND AGAIN INCREASE IN SPEED ON
THURSDAY WITH GUSTS TO 25 KTS.

SPECIFICS FOR KSTL...SCATTERED RAINSHOWERS WILL CONTINUE OVER AREA
FOR EARLY TO MID AFTERNOON. WINDS WILL BE FROM THE SOUTHWEST WITH
SURFCE WINDS OF 15KTS GUSTING TO 25 KTS. EXPECT CONVECTIVE LINE TO
MOVE THROUGH STL BETWEEN 2200 AND 2300 UTC WITH TSRA VISIBILITIES
DROPPING TO 2 MILES AND SURFACE WIND GUSTS WITH CONVECTIVE LINE AS
HIGH AS 35 KTS MAYBE 40 KTS.

PRZYBYLINSKI
&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Oct 17, 3:00 PM CST, 1 hour 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
400 PM CDT WED OCT 17 2012

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-181200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
400 PM CDT WED OCT 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THROUGH EARLY THIS EVENING AS A
COLD FRONT MOVES SOUTHEASTWARD THROUGH THE FORECAST AREA. SOME OF
THE STORMS MAY BE SEVERE...ESPECIALLY ALONG AND SOUTH OF
INTERSTATE 70. THE MAIN THREAT WILL BE DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE HEIGHTENED FIRE DANGER MAINLY ALONG AND SOUTH OF
INTERSTATE 70 ON THURSDAY DUE TO LOW AFTERNOON RELATIVE HUMIDITY
VALUES AND WEST TO NORTHWEST WINDS OF 15 TO 25 MPH WITH GUSTS UP
TO 35 MPH. THE ONE LIMITING FACTOR WILL BE THE FUEL MOISTURE DUE
TO THE RAINFALL THAT FALLS TONIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH THIS EVENING.

BYRD

In the hours before

Local storm report, Oct 17, 4:04 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
504 PM CDT WED OCT 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0457 PM     TSTM WND GST     GRAY SUMMIT             38.49N  90.82W
10/17/2012  E42 MPH          FRANKLIN           MO   AMATEUR RADIO

            HEAVY RAIN WITH GUSTS ESTIMATED TO 42 MPH.

&&

FUCHS
Local storm report, Oct 17, 4:08 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
508 PM CDT WED OCT 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     TSTM WND DMG     ROSEBUD                 38.39N  91.40W
10/17/2012                   GASCONADE          MO   TRAINED SPOTTER

            8-10 INCH DIAMETER LIMBS DOWN OFF OF TREE TOPS. 0.5
            INCH HAIL LASTED ABOUT 2 MINUTES.

&&

FUCHS
Local storm report, Oct 17, 4:09 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ST LOUIS MO
509 PM CDT WED OCT 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND DMG     ROSEBUD                 38.39N  91.40W
10/17/2012                   GASCONADE          MO   TRAINED SPOTTER

            8-10 INCH DIAMETER LIMBS DOWN OFF OF TREE TOPS. 0.5
            INCH HAIL LASTED ABOUT 2 MINUTES.

&&

CORRECTED EVENT TIME

BYRD
Local storm report, Oct 17, 4:10 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ST LOUIS MO
510 PM CDT WED OCT 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0436 PM     TSTM WND DMG     SULLIVAN                38.22N  91.17W
10/17/2012                   FRANKLIN           MO   AMATEUR RADIO

            WINDS ESTIMATED UP TO 50 MPH.

&&

CORRECTED EVENT TIME

BYRD
Local storm report, Oct 17, 4:16 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
516 PM CDT WED OCT 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     TSTM WND DMG     2 S OLD MONROE          38.91N  90.75W
10/17/2012                   ST. CHARLES        MO   AMATEUR RADIO

            WINDS ESTIMATED TO 60 MPH WITH 3-INCH LIMBS DOWN.

&&

FUCHS
Local storm report, Oct 17, 4:22 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ST LOUIS MO
522 PM CDT WED OCT 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     TSTM WND DMG     2 S OLD MONROE          38.91N  90.75W
10/17/2012                   ST. CHARLES        MO   AMATEUR RADIO

            WINDS ESTIMATED TO 60 MPH WITH 3-INCH LIMBS DOWN.

&&

CORRECTED EVENT TIME

BYRD

The radar

The St Louis radar (KLSX), 62 km away, was scanning. The volume nearest the first event began at 22:32 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jersey

When
October 17, 4:33 PM CST
Where
Jersey County, 3.35 mi SW of Fidelity to 2.86 mi SW of Fidelity
Measured
61 kt (70 mph) estimated gust
Reported by
COOP Observer
Coordinates
39.116, -90.215

Thunderstorm winds damaged a machine shed and caused minor damage to a nearby house. Also, several power lines and power poles were blown down.

Thunderstorm Wind, St. Clair

When
October 17, 4:55 PM CST
Where
St. Clair County, 0.48 mi WSW of Dupo
Measured
56 kt (64 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
38.518, -90.208

Thunderstorm winds blew down a power pole and several power lines.

Thunderstorm Wind, Montgomery

When
October 17, 5:25 PM CST
Where
Montgomery County, Litchfield
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.180, -89.650

Thunderstorm winds blew down several large trees around town.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2012Every state in 2012This day in weather historyWarnings in Illinois, October 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 416201, 416202, 416203.